, Volume 19, Issue 2, pp 101–113 | Cite as

Partially Well-Ordered Closed Sets of Permutations

  • M. D. Atkinson
  • M. M. Murphy
  • N. Ruškuc


It is known that the “pattern containment” order on permutations is not a partial well-order. Nevertheless, many naturally defined subsets of permutations are partially well-ordered, in which case they have a strong finite basis property. Several classes are proved to be partially well-ordered under pattern containment. Conversely, a number of new antichains are exhibited that give some insight as to where the boundary between partially well-ordered and not partially well-ordered classes lies.

finite basis involvement partial well-order pattern containment permutation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Atkinson, M. D. (1999) Restricted permutations, Discrete Math. 195, 27–38.Google Scholar
  2. 2.
    Atkinson, M. D. and Stitt, T. Restricted permutations and the wreath product, In preparation.Google Scholar
  3. 3.
    Atkinson, M. D. (1998) Permutations which are the union of an increasing and a decreasing sequence, Electron. J. Combin. 5, Paper R6.Google Scholar
  4. 4.
    Atkinson, M. D. (1998) Generalised stack permutations, Combinatorics, Probability and Computing 7, 239–246.Google Scholar
  5. 5.
    Atkinson, M. D. and Beals, R. Finiteness conditions on closed classes of permutations, unpublished.Google Scholar
  6. 6.
    Bose, P., Buss, J. F. and Lubiw, A. (1998) Pattern matching for permutations, Inform. Process. Lett. 65, 277–283.Google Scholar
  7. 7.
    Cohen, D. I. A. (1978) Basic Techniques of Combinatorial Theory, Wiley, New York.Google Scholar
  8. 8.
    Higman, G. (1952) Ordering by divisibility in abstract algebras, Proc. London Math. Soc. 2, 326–336.Google Scholar
  9. 9.
    Knuth, D. E. (1967) Fundamental Algorithms, The Art of Computer Programming, Vol. 1, 1st edn, Addison-Wesley, Reading, Mass.Google Scholar
  10. 10.
    Lakshmibai, V. and Sandhya, B. (1990) Criterion for smoothness of Schubert varieties, Proc. Indian Acad. Sci. Math. Sci. 100, 45–52.Google Scholar
  11. 11.
    Murphy, M. M., Ph.D. Thesis, University of St Andrews, in preparation.Google Scholar
  12. 12.
    Shapiro, L. and Stephens, A. B. (1991) Bootstrap percolation, the Schöder number, and the N-kings problem, SIAM J. Discrete Math. 2, 275–280.Google Scholar
  13. 13.
    Pratt, V. R. (1973) Computing permutations with double-ended queues, parallel stacks and parallel queues, Proc. ACM Symp. Theory of Computing 5, 268–277.Google Scholar
  14. 14.
    Simion, R. and Schmidt, F. W. (1985) Restricted permutations, European J. Combin. 6, 383–406.Google Scholar
  15. 15.
    Spielman, D. A. and Bóna, M. (2000) An infinite antichain of permutations, Note N2, Electron. J. Combin. 7(1).Google Scholar
  16. 16.
    Stankova, Z. E. (1994) Forbidden subsequences, Discrete Math. 132, 291–316.Google Scholar
  17. 17.
    Stankova, Z. E. (1996) Classification of forbidden subsequences of length 4, European J. Combin. 17(5), 501–517.Google Scholar
  18. 18.
    Tarjan, R. E. (1972) Sorting using networks of queues and stacks, J. ACM 19, 341–346.Google Scholar
  19. 19.
    West, J. (1996) Generating trees and forbidden sequences, Discrete Math. 157, 363–374.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • M. D. Atkinson
    • 1
  • M. M. Murphy
    • 2
  • N. Ruškuc
    • 2
  1. 1.Department of Computer ScienceUniversity of OtagoNew Zealand
  2. 2.School of Mathematics and StatisticsUniversity of St AndrewsU.K.

Personalised recommendations